Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 
 

 

Well-posedness of two-phase Darcy flow in 3D


Author: David M. Ambrose
Journal: Quart. Appl. Math. 65 (2007), 189-203
MSC (2000): Primary 35Q35
DOI: https://doi.org/10.1090/S0033-569X-07-01055-3
Published electronically: February 12, 2007
MathSciNet review: 2313156
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove the well-posedness, locally in time, of the motion of two fluids flowing according to Darcy's law, separated by a sharp interface in the absence of surface tension. We first reformulate the problem using favorable variables and coordinates. This results in a quasilinear parabolic system. Energy estimates are performed, and these estimates imply that the motion is well-posed for a short time with data in a Sobolev space, as long as a condition is satisfied. This condition essentially says that the more viscous fluid must displace the less viscous fluid. It should be true that small solutions exist for all time; however, this question is not addressed in the present work.


References [Enhancements On Off] (What's this?)

  • 1. Ambrose, D.M. Well-posedness of vortex sheets with surface tension. SIAM J. Math. Anal. 35 (2003), 211-244. MR 2001473 (2005g:76006)
  • 2. Ambrose, D.M. Well-posedness of two-phase Hele-Shaw flow without surface tension. European J. Appl. Math. 15 (2004) 597-607. MR 2128613 (2005m:76065)
  • 3. Ambrose, D.M.; Masmoudi, N. Well-posedness of 3D vortex sheets with surface tension. (2006) Submitted.
  • 4. Ambrose, D.M.; Masmoudi, N. The zero surface tension limit of three-dimensional water waves. (2006) In preparation.
  • 5. Baker, G.; Meiron, D.; Orszag, S. Generalized vortex methods for free-surface flow problems. J. Fluid Mech. 123 (1982), 477-501. MR 0687014 (84a:76002)
  • 6. Caflisch, R.E.; Li, X.-F. Lagrangian theory for 3D vortex sheets with axial or helical symmetry. Transport Theory Statist. Phys. 21 (1992), 559-578. MR 1194461 (93h:76014)
  • 7. Chen, X.; Friedman, A. A free boundary problem for an elliptic-hyperbolic system: an application to tumor growth. SIAM J. Math. Anal. 35 (2003) 974-986. MR 2049029 (2005f:35333)
  • 8. Cordoba, D.; Gancedo, F. Contour dynamics of incompressible 3-D fluids in a porous medium with different densities. (2006) Preprint.
  • 9. Escher, J.; Simonett, G. Classical solutions of multidimensional Hele-Shaw models. SIAM J. Math. Anal. 28 (1997) 1028-1047. MR 1466667 (98i:35213)
  • 10. Escher, J.; Simonett, G. A center manifold analysis for the Mullins-Sekerka model. J. Differential Equations 143 (1998), 267-292. MR 1607952 (98m:35228)
  • 11. Friedman, A. Time dependent free boundary problems. SIAM Rev. 21 (1979) 213-221. MR 0524512 (81g:76097)
  • 12. Friedman, A. Free boundary problems with surface tension conditions. Nonlinear Analysis 63 (2005) 666-671. MR 2188139 (2006f:35301)
  • 13. Friedman, A.; Reitich, F. Nonlinear stability of a quasi-static Stefan problem with surface tension: A continuation approach. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 30 (2001), 341-403. MR 1895715 (2003e:35326)
  • 14. Hou, T.; Lowengrub, J.; Shelley, M. Removing the stiffness from interfacial flows with surface tension. J. Comput. Phys. 114 (1994), 312-338. MR 1294935 (95e:76069)
  • 15. Hou, T.; Lowengrub, J.; Shelley, M. The long-time motion of vortex sheets with surface tension. Phys. Fluids 9 (1997), 1933-1954. MR 1455083 (98d:76033)
  • 16. Majda, A.; Bertozzi, A. Vorticity and Incompressible Flow. Cambridge University Press, Cambridge, UK, 2002. MR 1867882 (2003a:76002)
  • 17. Saffman, P.G. Vortex dynamics. Cambridge University Press, Cambridge, UK, 1992. MR 1217252 (94c:76015)
  • 18. Siegel, M.; Caflisch, R.; Howison, S. Global existence, singular solutions, and ill-posedness for the Muskat problem. Comm. Pure Appl. Math. 57 (2004), 1374-1411. MR 2070208
  • 19. Wu, S. Well-posedness in Sobolev spaces of the full water wave problem in 3-D. J. Amer. Math. Soc. 12 (1999), 445-495. MR 1641609 (2001m:76019)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2000): 35Q35

Retrieve articles in all journals with MSC (2000): 35Q35


Additional Information

David M. Ambrose
Affiliation: Department of Mathematical Sciences, Clemson University, Martin Hall, Clemson, South Carolina 29634

DOI: https://doi.org/10.1090/S0033-569X-07-01055-3
Received by editor(s): November 16, 2006
Published electronically: February 12, 2007
Additional Notes: The author was supported by NSF grant DMS-0610898
Article copyright: © Copyright 2007 Brown University
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society